Illinois, 2004

Hail and Damaging Winds in Illinois, May 7, 2004

May 7, 2004 · NWS LOT · 8 events in 5 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 1:30 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 7, 1:30 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 AM CDT FRI MAY 7 2004

.DISCUSSION FOR MORNING FORECASTS...
SHALLOW SURFACE FRONT HAS MOVED TO A GBG-IKK-TOL LINE AT 07Z. FRONT
EXPECTED TO CONTINUE INTO CENTRAL IL TODAY BEFORE RETURNING NORTH
LATER TONIGHT AND SATURDAY. NOCTURNAL ELEVATED CONVECTION OCCURRING
WELL NORTH OF SURFACE BOUNDARY. EXPECT THIS ACTIVITY TO DIMINISH
SOME AFTER SUNRISE. ACTIVITY SHOULD REFOCUS OVER IA/SRN MN BY THIS
EVENING AND SPREAD EAST INTO SRN WIS AND NRN IL TONIGHT. SURFACE
FRONT WILL CONTINUE TO SLIDE BACK AND FORTH ACROSS THE FORECAST AREA
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
THUNDERSTORMS ABOUT DAILY.

TEMPERATURES WILL BE A REAL CHALLENGE. NORTHEAST FLOW SHOULD KEEP
TEMPERATURES MUCH COOLER OVER MOST OF NORTHERN IL AND NW IN
TODAY...ESPECIALLY NEAR THE LAKE. FRONT RETURNS NORTH SATURDAY BUT
MAY HANG UP ALONG THE WIS BORDER AND KEEP LAKE INFLUENCE GOING AT
LEAST THROUGH THE NORTH SUBURBS. POTENTIAL FOR BIG TEMPERATURE
CONTRASTS ACROSS THE CHICAGO METRO AREA. AS SURFACE WAVE MOVES INTO
UPPER MISSISSIPPI VALLEY SUNDAY...WARM AIR SHOULD SURGE NORTH OF
CHICAGO. FRONT TO SAG SOUTH AGAIN MONDAY WITH COOLER
TEMPERATURES...AGAIN ESPECIALLY NEAR THE LAKE...THEN REBOUNDING
AGAIN MID WEEK AHEAD OF NEXT WAVE.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY TODAY IL AND IN SHORES.
Hazardous weather outlook, May 6, 4:00 PM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT THU MAY 6 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-071100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT THU MAY 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING...WITH A SLIGHT
RISK OF THEM PRODUCING SEVERE WEATHER. IF STRONG STORMS
DEVELOP...THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.
THERE IS A CHANCE OF MORE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER FRIDAY AND SATURDAY.

THE POTENTIAL FOR SIGNIFICANT RAINFALL ACCUMULATIONS EXISTS FOR
THE FRIDAY THROUGH WEDNESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...LATER
FRIDAY...AND POSSIBLY AGAIN ON SATURDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-071100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT THU MAY 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING...WITH A SLIGHT
RISK OF THEM PRODUCING SEVERE WEATHER. IF STRONG STORMS
DEVELOP...THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.
THERE IS A CHANCE OF MORE THUNDERSTORMS OVERNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER FRIDAY AND SATURDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
May 7, 4:40 AM CST
Where
Ogle County, Oregon
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -89.333

Trees were blown down on vehicles and across roads.

Hail, La Salle

When
May 7, 4:55 AM CST to 5:00 AM CST
Where
La Salle County, La Salle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.333, -89.100

Hail, La Salle

When
May 7, 5:23 AM CST to 5:28 AM CST
Where
La Salle County, Dana
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.950, -88.950

Thunderstorm Wind, La Salle

When
May 7, 5:30 AM CST
Where
La Salle County, Streator
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.117, -88.833

Roof and structural damage was reported. Roof skirting on a tri-level home was blown off.

Hail, Livingston

When
May 7, 5:32 AM CST to 5:37 AM CST
Where
Livingston County, 2 mi W of Long Pt
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -88.917

Thunderstorm Wind, Kane

When
May 7, 1:37 PM CST
Where
Kane County, Elgin
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.033, -88.283

Large tree limbs were blown down and power outages were reported.

Hail, Will

When
May 7, 2:24 PM CST to 2:29 PM CST
Where
Will County, 2 mi N of Beecher
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.383, -87.633

Reported at Eagle Road and IL Route 1.

Hail, Will

When
May 7, 2:25 PM CST to 2:30 PM CST
Where
Will County, 3 mi NW of Beecher
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.383, -87.667

Reported at the intersection of Eagle Road and Western Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396576, 5396575, 5396574, 5396578, 5396573, 5396577, 5396572, 5396571.